Alert archive / Louisiana / Flash Flood Warnings in 2013

Flash Flood Warning 59, NWS Jackson, MS

May 1, 20135 parishes in Louisiana

NWS Jackson, MS issued this flash flood warning at May 1, 2013, 3:45 PM CDT for 5 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2013, 3:45 PM CDT (20:45 UTC)
Expired
May 1, 2013, 6:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 144 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WGUS54 KJAN 012045
FFWJAN
LAC041-065-067-083-107-012345-
/O.NEW.KJAN.FF.W.0059.130501T2045Z-130501T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT WED MAY 1 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FRANKLIN PARISH IN NORTHEAST LOUISIANA...
  SOUTHWESTERN MADISON PARISH IN NORTHEAST LOUISIANA...
  SOUTHERN MOREHOUSE PARISH IN NORTHEAST LOUISIANA...
  NORTHEASTERN RICHLAND PARISH IN NORTHEAST LOUISIANA...
  NORTHERN TENSAS PARISH IN NORTHEAST LOUISIANA...

* UNTIL 645 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
  HOLLY RIDGE TO NEWLIGHT TO LAKE BRUIN MOVING NORTH AT 10 MPH.      
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO TWO    
  INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWELLTON...BAKERS...WARDEN AND DELHI

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL TWO TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3272 9163 3267 9164 3266 9160 3258 9159
      3258 9150 3233 9138 3209 9117 3192 9118
      3190 9121 3211 9156 3232 9163 3272 9195

$$

BK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:27 PM CDT, 18 minutes earlier.

Area forecast discussion, May 1, 3:27 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT WED MAY 1 2013

.DISCUSSION...TONIGHT THROUGH FRIDAY NIGHT...SHOWERS AND STORMS
ARE ONGOING ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON.  ALL OF
THIS REMAINS THE RESULT OF AN UPPER LEVEL LOW SPINNING ACROSS
CENTRAL LOUISIANA WHILE MEANDERING VERY SLOWLY TO THE SOUTHEAST.
WHILE SHOWER ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE OVERNIGHT
HOURS...THUNDERSTORMS ARE EXPECTED TO BECOME LESS NUMEROUS THROUGH
THE EVENING AS DAYTIME HEATING WANES.

THE PRIMARY CONCERN FOR THE REMAINDER OF TODAY INTO TONIGHT FROM
CONVECTION REMAINS THAT OF LOCALLY HEAVY RAINFALL AS DEEP MOISTURE
REMAINS OVER THE REGION.  THIS COULD RESULT IN LOCALIZED FLASH
FLOODING DUE TO INTENSE RAINFALL RATES BETWEEN 1-2 INCHES IN A SHORT
AMOUNT OF TIME...AS WELL AS STORMS REPEATEDLY TRAINING ACROSS THE
SAME LOCATIONS.  THIS POTENTIAL WILL CONTINUE TO BE MENTIONED IN THE
HWO THROUGH TONIGHT.  TO A LESSER EXTENT...AND ONE THAT WILL
CURRENTLY BE LEFT OUT OF THE HWO...IT'S NOT OUT OF THE REALM OF
POSSIBILITIES THAT A STRAY STORM OR TWO COULD PRODUCE HAIL TO THE
SIZE OF PENNIES...ALONG WITH GUSTY WINDS AROUND 30 MPH LATE THIS
AFTERNOON INTO THIS EVENING...PARTICULARLY ACROSS SOUTHEAST
MISSISSIPPI.

GOOD RAIN CHANCES CONTINUE ACROSS THE REGION THURSDAY INTO THURSDAY
NIGHT AS THE UPPER LOW SLOWLY SINKS FURTHER SOUTHEAST AND EVENTUALLY
EMERGING INTO THE NORTH CENTRAL GULF OF MEXICO.  THAT SAID...I DON'T
BELIEVE ACTIVITY WILL BE AS ORGANIZED AS IT HAS BEEN TODAY AS SOME
SLIGHTLY DRIER AIR ALOFT WORKS IT'S WAY INTO THE REGION UNDER A MORE
EASTERLY FLOW.  STILL...A GOOD COVERAGE OF SHOWERS AND STORMS IS
EXPECTED THROUGH THE COURSE OF THE DAY...ESPECIALLY DURING THE
AFTERNOON HOURS WHEN DAY TIME HEATING IS FACTORED INTO THE
EQUATION.

THEN AS FAR AS TEMPERATURES ARE CONCERNED...I DIDN'T STRAY FAR FROM
GUIDANCE.  CONVECTION AND CLOUDS SHOULD AGAIN LIMIT HEATING THURSDAY
AS HIGHS STRUGGLE TO CLIMB OUT OF THE MIDDLE 70S.  THEN FOR LOWS
TONIGHT AND THURSDAY NIGHT...CLOUD COVER SHOULD KEEP TEMPERATURES ON
THE MILD SIDE AS THEY ONLY SLIP INTO THE  LOW TO MID 60S.

FRIDAY INTO FRIDAY NIGHT...A STRENGTHENING UPPER LEVEL TROUGH WILL
DIG SOUTH INTO THE SOUTHERN PLAINS STATES FRIDAY...EVENTUALLY
BECOMING A CUT OFF UPPER LOW.  THIS WILL CAUSE A SURFACE LOW TO
DEVELOP...WHICH IN TURN WILL DRAG A COLD FRONT THROUGH THE CWA
FRIDAY INTO FRIDAY NIGHT...AGAIN KEEPING GOOD CHANCES FOR SHOWERS
AND STORMS ACROSS THE FORECAST AREA DURING THOSE PERIODS.  RAIN
CHANCES ARE CURRENTLY EXPECTED TO GRADUALLY COME TO AN END FROM WEST
TO EAST AS THE FRONT PUSHES THROUGH OVERNIGHT...WITH A NOTICEABLY
COOLER DRIER AIRMASS ADVECTING INTO THE REGION.

THE LONG TERM PORTION OF THE FORECAST WILL REMAIN UNCHANGED THIS
AFTERNOON AS SOME UNCERTAINTY EXISTS WITH HOW THINGS WILL EXACTLY
PAN OUT SATURDAY THROUGH THE MIDDLE OF NEXT WEEK.  THEREFORE...THE
PREVIOUS FORECAST DISCUSSION FOLLOWS BEGINNING WITH SATURDAY. /19/

SATURDAY THROUGH NEXT WEDNESDAY...THE GFS AND EURO HAVE DIFFERED
OVER THE PAST FEW RUNS...THE GFS PUSHING THE UPPER LOW MUCH FARTHER
SWD INTO THE MID/LWR MS VALLEY THIS WEEKEND WHILE THE EURO KEPT THE
LOW CENTER FARTHER NWD AND RAPIDLY PIVOTED THE SYSTEM OUT TO THE NE.
THE LATEST EURO RUN IS NOW SPLITTING THE SYSTEM INTO TWO CENTERS...
ONE LIFTING RAPIDLY OUT TO THE N AND THE SECOND DIGGING INTO MS BY
SUNDAY...EVEN FARTHER SWD THAN THE GFS HAS BEEN ADVERTISING. THE
FORECAST WILL FOLLOW THE MORE CONSISTENT GFS RUNS FOR NOW...TRACKING
THE UPPER LOW INTO THE MID SOUTH REGION AND MOVING IT TO OUR NE FOR
MONDAY.

AS THE MODELS COME TO A BETTER CONSENSUS ON THE SWD PROGRESSION OF
THE UPPER LOW THEY ARE ALSO COMING INTO BETTER AGREEMENT THAT A
COOLER AIR MASS WILL BE ON TAP FOR THE ARKLAMISS THIS WEEKEND.
TEMPERATURES WILL REMAIN DIFFICULT TO PIN DOWN IN THE EXTENDED
PERIOD AND WILL DEPEND GREATLY ON THE EVENTUAL EVOLUTION OF THE
UPPER LOW TRACK. MEX MOS GUIDANCE HAS BEEN FOLLOWED FOR THIS
PACKAGE...SWINGING A LITTLE COOLER THAN LAST NIGHTS RUN FOR THE
WEEKEND WITH A WARM UP FOR EARLY NEXT WEEK. /03/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE MOVING NORTHWEST ACROSS
THE AREA AND THIS WILL CONTINUE THROUGH TONIGHT AS A SLOW MOVING
UPPER LOW TRACKS ACROSS SOUTHEAST LOUISIANA INTO THURSDAY. EXPECT A
MIX OF VFR/MVFR CONDITIONS AT ALL TAF SITES THROUGH TONIGHT AS
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA. IFR CONDITIONS
CAN BE EXPECTED WITHIN THE AERODROME WITH THE MOST INTENSE
CONVECTION. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  74  61  64 / 100  67  64  54
MERIDIAN      61  73  62  71 / 100  65  60  71
VICKSBURG     64  75  58  63 / 100  62  64  39
HATTIESBURG   65  77  64  72 / 100  67  62  52
NATCHEZ       63  76  55  59 / 100  61  55  35
GREENVILLE    64  73  59  63 /  84  65  79  54
GREENWOOD     63  73  62  64 /  90  66  74  66

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/17
Hazardous weather outlook, May 1, 1:18 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT WED MAY 1 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
118 PM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

A SLOW MOVING AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHEAST
LOUISIANA TO THE MISSISSIPPI GULF COAST BY EARLY THURSDAY.
PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
THE REGION THIS AFTERNOON INTO TONIGHT. AREA RADARS HAVE SHOWED THAT RAINFALL
AMOUNTS OF AROUND A HALF INCH TO LOCALLY TWO TO FOUR INCHES HAVE FALLEN
OVER THE ARKLAMISS AS OF THIS AFTERNOON. EXPECT LOCALLY HEAVY RAINFALL
THROUGH TONIGHT AS AN ADDITIONAL TWO TO LOCALLY THREE INCHES CAN BE
EXPECTED. THIS MAY PRODUCE SOME ISOLATED FLASH FLOODING ISSUES AS
WELL AS SOME LIMITED RISES IN SMALL CREEKS...STREAMS AND LOW LYING
AREAS IN WATER LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL NOT BE NEEDED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Special weather statement, May 1, 1:59 PM CDT, 1 hour 46 minutes before
MSZ063-064-072-073-011930-
MARION MS-LAWRENCE MS-LAMAR MS-JEFFERSON DAVIS MS-
159 PM CDT WED MAY 1 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
159 PM CDT WED MAY 1 2013

...STRONG THUNDERSTORM OVER EASTERN MARION COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF PINEBUR AT 159 PM
CDT...MOVING NORTHWEST AT 15 MPH.

PEOPLE IN SOUTHWESTERN JEFFERSON DAVIS...WEST CENTRAL LAMAR...EXTREME
SOUTHEASTERN LAWRENCE AND MARION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3136 9004 3149 8979 3117 8961 3108 8979
TIME...MOT...LOC 1859Z 148DEG 11KT 3120 8975
Special weather statement, May 1, 3:11 PM CDT, 34 minutes before
MSZ061-012040-
FRANKLIN MS-
311 PM CDT WED MAY 1 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT WED MAY 1 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF KIRBY AT 311 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3140 9099 3161 9110 3161 9086 3146 9080
TIME...MOT...LOC 2011Z 159DEG 11KT 3152 9093

BK

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:47 PM CDTSpecial Weather StatementJANFranklin33 min

Nearby

Flash Flood Warnings in Louisiana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.